There are many dangers to be considered when taking etizolam. Like benzodiazepines, etizolam possesses very strong sedative effects and effects ones judgement and also lowers ones inhibitions. People who start taking etizolam should avoid driving or other dangerous activities involving heavy machinery until they have learned how the drug effects them.
It should most certainly not be used during pregnancy due to the risk of the drug passing into the breast milk. For similar reasons it should not be used during pregnancy or when attempting to become pregnant without medical supervision from a doctor.
The benzodiazepine class in general have been known to inhibit risk assessment processing, the larger the dose taken, the greater the inhibition. This has lead to individuals undergoing uncharacteristic decision making behaviour, often to the complete disbelief of the user once the effects of the drug have run its course in the individual.
[top]Side effects of Etizolam
Etizolam has been reported to cause blepharospasms in some cases. These are abnormal contractions of the eyelid. Symptoms of this are sometimes present for just a few days, but in some cases they can be a chronic, persistent and even lifelong problems.
The eyelids when spasmotic can sometimes feel clamped shut by the malfunctioning muscles thus resulting in the patient being unable to see out of the eye. It is sometimes very difficult for the patient to be able to force their eye open. These problem is usually treated with either magnesium chloride or botulism toxin which is injected into the spasmodic muscle in order to paralyse it and provide immediate relief to the patient.
Some users have reported feelings of depression whilst under the influence of etizolam.
Benzodiazepines are known to retard learning ability and memory forming in those under the influence.
[top]Tolerance, Dependence and Withdrawal
As with all drugs in the benzodiazepine class, etizolam is a physically and psychologically addictive substance. Chronic use lasting more than 4 weeks can result in addiction
. If the medication is discontinued abruptly after a protracted period of administration a withdrawal
syndrome can ensue which might involve excitatory withdrawal symptoms such as anxiety, tremor, insomnia, lack of appetite, panic attacks etc. In rare cases this sudden withdrawal syndrome can even result in a seizures (fit) this can be a life threatening occurrence. Some patients even consider suicide due to the extreme unpleasantness of the withdrawal.
The withdrawal syndrome occurs due to the initial over stimulation of the GABAergic system, this causes desensitization of the GABA receptors and also a decrease in overall GABA production. When the drug is discontinued without using a gradual taper (which is the much preferred option) the central nervous system does not produce adequate stimulation of the GABAergic system. Since the GABAergic system is responsible for modulating the inhibitory transmission of signals - this results in muscles shaking, convulsing and possibly leading to a seizure.
There is evidence however that etizolam is less addictive than other benzodiazepines. Because it has, to some extent, a greater efficacy under conditions of GABAergic deficit, it may represent a possible drug of choice with reduced risk of producing tolerance and dependence after long-term use.
Etizolam, unlike most other benzodiazepines (some of which can increase levels of estradiol), has prolactogenic effects, leading to an increase in prolactin blood levels, which can lead to sexual side effects in men.
Overdose is one of the most serious dangers associated with benzodiazepines, if a patient has taken an overdose it can lead to excessive sedation of the respiratory system leading to an inadequate supply of oxygen to the brain and body. If the overdose is taken with other CNS depressants
- such as opioids
then the sedation of the respiratory system can be so severe that it stops completely - this naturally leads to death.
There have been at least two reported deaths where Etizolam have been implicated as a major contributing (if not only) factor. Although in both cases, it appears that there was history of some form of extreme organ dysfunction. In one case the patient had a liver cirrhosis history, and the other had a chronic kidney disorder.